What happens after Chemo?: So I... - SHARE Breast Canc...

SHARE Breast Cancer Support

1,368 members604 posts

What happens after Chemo?

Mmnyc
Mmnyc

So I finished chemo almost 2 weeks ago, have to see my oncologist next week to discuss what happens next. I have an idea of course: tamoxifen. That’s what she plans on putting me on but honestly I want a BREAK!! I want my body to recover from this chemo. I feel like I’ve been good and have followed my doctors advice but now I want to tell my oncologist that I want to wait until after my reconstruction surgery ( that should be happening sometime in December) until I start taking any pill or pills.

I want to know in your cases, did your doctors start you right away on pills after chemo or did you wait?

11 Replies
oldestnewest

Hi there, I have my last chemo today, and CT scan to commence radiotherapy in 4 weeks this Friday. I had a large grade 3 tumour which was ER positive. I already have my aromatase inhibitors as I’m post menopausal. I asked about delaying my start until radiotherapy finished and was advised that as all the treatments work together they should be taken as one finishes another starts? She said within 6 weeks max and as ER blockers have almost as much weighting in the Predict tool I agreed I’d start them after 2 weeks of radiotherapy, six weeks after chemo, which was within the 6 week window. Of course the oncologist said it was up to me but I want to avoid recurrence as much ah possible as in my case it is a moderate risk? All experiences are different and I’ve made my decision based on my particular pathology? This is a very challenging illness to fight and I’ve certainly felt overwhelmed with the necessary treatments!

Mmnyc
Mmnyc in reply to Di08

Thank you for your response and I hear you in regards to feeling overwhelmed with all these different treatments.

You should wait at least 1 month after last chemotherapy treatment before starting hormone therapy. Furthermore, Tamoxifin causes blood clots, so my surgeon has me stop taking 2 weeks prior and 2 weeks after surgery. If you have surgery in December, I would not begin until 2 weeks after.

marianrita
marianrita in reply to aeatk

Tamoxifen MAY cause blood clots, but not necessarily. I took it for 10 years, with no clotting. But I was careful. For example, when I flew I did some exercises in my seat and then, when the damn cart was out of the asisle, I walked and then went into the food area and did some other whole leg exercises. I feel like it helped.

Hello Mmnyc,

I don't think you'll start tablets that soon? Because you'll need time to recover from your surgery. Depends on what ur oncologist says?

After I finish chemo, I had a month break before I started radiotherapy. I have to have 3 Zoladex injections before I start Letrozole, that'll be in January 2020.

Take care

Sami 😊

I started Tamoxifen when I started radiotherapy a few weeks after finishing chemo, so I had a little break.

Thank you all for your replies, they have been so helpful. Well I wanted to update everyone since my appointment was today. Well I was wrong as far as treatment goes. Oncologist wants to put me on an injection (I forgot the name) but it’s suppose to be given every 4 weeks and then on an Aromatase inhibitor. I was very upset but tried to keep my cool. I think what upset me the most is (1) the fact that I’ll have to be injected with this drug that’s supposed to block estrogen. I hate injections and communicated this to my team but they insist that the injection is necessary and that the pill won’t work without the injection.

The other thing that bothered me was the fact that my nurse said that my onco score was too high (41) and that’s the reason why I have to under go this treatment. I feel like I need a second opinion because I don’t feel right about this but it’s hard to argue with a doctor. What do I know?

anrean
anrean in reply to Mmnyc

If you are even remotely thinking about a second opinion, I cannot urge you strongly enough to get it!! I did get a second opinion because my gut was telling me something wasn't right. That led to a third opinion and it was the 2nd and 3rd opinions that agreed and were better informed. Ended up changing oncologists and have not regretted that decision one bit.

As for the injection, most of us dislike receiving them, but it is part of being ill and fighting to get better. Many drugs are given in a specific order and one depends on the other to work properly. I cannot count the number of injections over the years, but I just distract myself and it is over quickly. If you are talking about an IV instead of an injection, you might want to ask for a port - had mine since 2009 and it makes everything so much easier!

Praying all goes well for you!

Mmnyc
Mmnyc in reply to anrean

Thank you Anrean for replying. The other hospital that I’m thinking of getting my second opinion called today and they want me to gather all of this paperwork before I see a doctor. All of this stresses me out so much. I get so scared because my oncologist wants to start these lupron injections ASAP.

After reading all of these replies I feel

So much better knowing that there are many of us who are afraid of these injections. I’m a big chicken and I know I’ll be crying before and during. My nurse oncologist told me that they will inject me on my butt and one of the side effects is pain at the injection site. I can just picture myself not being able to sit for like a week after these injections and I have to endure this for 10 years! I don’t know if I should cry or laugh. That’s the price I have to pay to stay alive and I want to live for my baby girl.

Thats just it.. I have to have Zoladex injections every 4 weeks for at least 3 years 😐 I'm not keen on having them, it's what's best for me. I don't think many people like injections!

If it wasn't necessary than ur team/oncologist wouldn't prescribe to you?

All the best, let us know how you get on?

Take care Sami 😊

Mmnyc
Mmnyc in reply to Sami01

Thanks Sami for your reply. I know that these injections and pill are necessary but it’s so scary to read about all of these side effects. So I called the nurse today to verify the name of these drugs and she said I have to be on lupron 7.5 milligrams and anastrozole 1 milligram for the next 5-10 years.

I’m asking all the women I know to see what their experiences were. I realize that everyone is different and that the breast cancer I had is unique as well but I like to know ahead of time what to expect.

I’m also looking for a second opinion.

You may also like...